Tamoxifen and Weight Gain
Tamoxifen works by blocking the female hormone called estrogen and is used for breast cancer and in women who are at a high risk of developing breast cancer.
Weight gain followed by breast cancer treatment with Tamoxifen is a possible side effect, but weight loss is more commonly reported.
How Does Tamoxifen cause Weight gain?
Generally most prescribed medications that are associated with weight gain or weight loss affect the central nervous system. Few examples of such medicines include antidepressants like monoamine oxidize inhibitors and selective serotonin reuptake inhibitors. Other drugs like insulin, sulfonylureas, and thiazolidinediones, antihypertensive drugs, corticosteroids, some chemotherapy regimens are also known to result in weight gain.
If you strongly feel that a drug you are taking is causing weight gain then tell your doctor. Do not stop taking medication or alter the dose.
Different drugs can act in different ways to affect body weight. Some drugs can increase your appetite. There are few medications that slow down your metabolism. However, it is difficult to get clear effect of prescription drugs on body weight. It is possible that the same medications can cause weight gain in certain individuals and weight loss in others. Also there are drugs that initially results in weight loss and then lead to weight gain.
How to combat weight gain from Tamoxifen?
If you find that you have gained extra weight with Tamoxifen then here are few things that you can do.
- Stick to a heart-healthy diet. This diet includes foods such as grains, fruits, fat free milk and milk products, vegetables, fish, nuts, poultry, etc.
- Avoid intake of foods that contain saturated fats, trans fats, sodium, cholesterol and added sugars.
- Do regular exercise for at least 30 minutes a day on most days of the week.
- Avoid taking access amount of alcohol.
If you are prescribed with Tamoxifen and you feel weight gain then talk to your healthcare provider. Your doctor may help you to deal with any kind of weight gain. Despite of the preventive steps against weight gain it continues then he or she may advice to adjust the frug dosage or switch to other breast cancer medications.